Synthetic opioid 40 times more potent than fentanyl found at scene of two deaths in Essex | UK News
Police investigating the deaths of a man and a woman in their 40s have issued a warning after a potentially deadly synthetic opioid was identified at the scene.
Essex Police said a man and a woman were found dead at an address in Basildon on Tuesday.
Officers identified the presence of etonitazene at the scene.
Etonitazene is a synthetic opioid that is 40 times more potent than fentanyl and at least 1,000 times more potent than morphine.
Known by its street name Pyro, it is usually used on animals for addiction studies.
Essex Police said: “This substance may pose a high risk to users and anyone handling it.
“Synthetic opioids are occasionally added to illicit drugs like heroin to enhance the potency, but they substantially increase the risk of respiratory arrest in users.
“Our officers are working hard to investigate this incident and, crucially, prevent any further deaths.”
Police advised people to not use any illegal substances at this time in particular.
Detective Inspector Kevin Hughes of Essex Police said: “We strongly advise anyone using drugs not to use alone. Immediate advice is to avoid using heroin altogether.”
But he said anyone choosing to take heroin should ensure there is someone who is not under the influence to watch out for them.
The detective also said heroin users should take less than they normally would and wait before continuing, and have the opioid antidote, naloxone, to hand.
“Current advice is that naloxone should work to counteract the effects of nitazine-type drugs.
Click to subscribe to the Sky News Daily wherever you get your podcasts
“Be ready to call for help – urgent medical intervention may make all the difference.
“Don’t use with other depressants – particularly avoid consuming other depressants such as alcohol, pregabalin, gabapentin or other opiates – these can amplify the risk of respiratory arrest.
“People need to look out for each other and be alert to any signs of an opioid overdose, such as shallow breathing, loss of consciousness and blue lips or fingertips.
Read more: The million dollar streets strewn with bodies contorted by the effects of fentanyl
“If someone does overdose it’s vital to act fast. Call for an ambulance immediately.”
Opioids, in particular fentanyl, have caused drug-related deaths to surge across the US in recent years.
The number of opioid-related deaths in the UK is the highest in Europe.